Saving the worst for last, the necrotizing myopathies can result in rapid muscle loss, requiring prolonged and difficult rehabilitation. The destructive mayhem can sometimes occur in the absence of overt autoimmune inflammatory cells infiltrating the muscle tissue, hence the moniker "myopathy" rather than "myositis".
Anti-SRP (Signal Recognition Particle) stands out amongst the group of newly recognised autoantibodies implicated in the worst subset of immune-mediated inflammatory myopathies.
It's presence warrants closer monitoring and possibly more aggressive immunosuppression.
Statin use in the treatment of dyslipidaemia to reduce cardiovascular risk is widespread. Muscle enzymes elevation in the context of statin use is not uncommon, but symptomatic myopathy (muscular pain and weakness) with very high levels of serum CK is rare.
Sometimes, the myopathy/myositis persists even long after the statin had been withdrawn. Current thought is that statin-induced necrotizing myopathy is autoimmune-mediated, and thus may require immunosuppression in addition to statin withdrawal.
Statin-induced necrotizing myopathy is associated with autoantibodies targeting the same enzyme that statins inhibit to reduce LDL: 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR).
The autoantibodies are probably not pathogenic, but merely indicative of the underlying immune disorder. The pathogenic mechanism is under investigation.